Cancer is a well established risk factor for the development of venous and arterial thromboembolic events (TEEs), including deep venous thrombosis, pulmonary embolus, cerebrovascular accident, and unstable angina/myocardial infarction. In addition to cancer itself, cytotoxic chemotherapy has been shown to potentiate the risk of TEEs. Among chemotherapeutic agents, cisplatin may be associated with a particularly high incidence of TEEs as suggested by few small series. The objective of this study was to determine the incidence of TEEs in patients treated with cisplatin based chemotherapy.
We performed a large retrospective analysis of all patients treated at MSKCC for a variety of malignancies with cisplatin-based chemotherapy in 2008. Patients were included if they were at least 18 years of age, had received their first dose of their planned chemotherapy regimen between January 1, 2008 and December 31, 2008, and had at least 4 weeks of follow-up since the last dose of cisplatin. Patients were identified using the pharmacy information system. The diagnosis of TEE was based on documentation provided by angiography, magnetic resonance imaging, computed tomography, venous Doppler ultrasound, ventilation/perfusion scan, as well as clinical and laboratory documentation of myocardial infarction by EKG/troponin as per the patients' electronic medical record. A TEE was considered cisplatin-associated if it occurred between the time of the first dose of cisplatin administration and 4 weeks after the last dose.
Overall, 1,098 patients received at least one dose of cisplatin in 2008, of whom 936 met the inclusion criteria. The underlying cancer diagnoses included lung (21.7%), head and neck (10%), gastric (8.2%), pancreatic (8.1%), and melanoma (7.3%). The extent of disease at the time of cisplatin administration included metastatic disease (46.7%), locally advanced disease (43.6%) and early stage disease (7%). Among the 936 patients, 171 (18.3%) experienced a TEE during cisplatin administration or within 4 weeks of the last dose. TEEs occurred within 90 days of initiation of treatment in 146 out of 171 (85.4%) patients. The thrombotic events included a DVT in 86 patients (50.3%); PE in 45 patients (26.3%); a DVT and a PE in 22 patients (12.9%); an arterial TEE (CVA, MI, or distal arterial thrombosis) in 13 patients (7.6%); or DVT and an arterial TEE in 5 patients (2.9%). The incidence of TEEs varied according to the underlying primary cancer diagnosis with a TEE occurring in 38.2% of patients with pancreatic cancer, 31.2% with gastric cancer, 25% with gastroesophageal junction cancer, 20.7% with ovarian cancer, and 18.9% with germ cell cancer. The incidence of TEEs also varied according to extent of disease with TEEs most frequently seen in patients with metastatic disease (97 patients, 22.2%) compared to locally advanced (60 patients, 14.7%) or early stage disease (11 patients, 16.7%). Likewise, the incidence of TEE varied according to the type of cisplatin based chemotherapeutic combinations with TEE occurring in 27.3% for gemcitabine-containing regimens; in 26.4% for docetaxel-containing regimens; in 24.6% for bevacizumab-containing regimens; in 19.5% for irinotecan-containing regimens; and in 14.1% for vinblastine-containing regimen. Of note, a TEE occurred in 11 out of 16 patients receiving cisplatin plus docetaxel plus 5-FU/leucovorin plus bevacizumab.
This large retrospective analysis confirms the unacceptable high incidence of TEEs in patients receiving cisplatin based chemotherapy, which is 18.3% across all underlying primary cancers. As one would expect, the incidence of TEE varied according to primary cancer, extent of disease, and chemotherapeutic regimens. It is likely that the incidences reported in this retrospective analysis represent an under-estimate of the real incidence of TEEs since some patients with TEE may have been missed because of lack of adequate documentation. It is important to highlight that the majority of events occurred within 90 days of the first dose of cisplatin. This study suggests that TEE prophylaxis may be advisable for patients receiving cisplatin-based chemotherapy. A prospective study is currently in progress.
No relevant conflicts of interest to declare.
This icon denotes an abstract that is clinically relevant.
Asterisk with author names denotes non-ASH members.